Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 48, NWS Baltimore/Washington

August 13, 2020Prince William County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 13, 2020, 7:07 AM EDT for Prince William County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2020, 7:07 AM EDT (11:07 UTC)
Expired
Aug 13, 2020, 11:00 AM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Prince William County, VA

The radar

The Sterling radar (KLWX), 30 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:09 AM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 13, 4:09 AM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
409 AM EDT Thu Aug 13 2020

.SYNOPSIS...
A front will stall over the Middle Atlantic today, then drift
southward Friday into Saturday. The front will then lift back
northward through the end of the weekend as low pressure lifts
into the Ohio River Valley.

&&

.NEAR TERM /THROUGH TONIGHT/...
Stalled front in the vicinity combined with a tropical air mass
and passing shortwave energy promises to make the next few days
interesting. For this morning, a fairly significant vort max and
shortwave will move through shortly. This is already starting to
cause storms to develop, and expect coverage to expand
northward, maxing out during rush hour. Locally heavy rain is
very possible and given the rain we had yesterday in some areas,
a flash flood watch seemed prudent. Ran the watch through this
evening as expect more storms to fire in the afternoon, but
highest coverage likely occurs this morning with the shortwave.
Exhaustion of CAPE and modest height rises/anticyclonic flow
this afternoon likely keep coverage a bit reduced. Some sun will
break through, but highs will only be in the 80s. By comparison,
tonight looks like we will be between upper level features, so
evening convection will diminish and do not expect a refiring
overnight. Lows in the 60s to 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Front will make some southward progress Friday night through
Saturday night as upper low to the west strengthens/sharpens.
This will result in better afternoon storm coverage Friday, and
then better rain/storm coverage overall Saturday. As the
atmosphere being tapped is not going to change, even if the
immediate low level one does somewhat behind the front, expect
the heavy rain threat to persist through Saturday night. With
the continued clouds and storms, highs will continue to be in
the 80s, with Saturday being the cooler day as the front drops
further south. Lows will be in the 60s to 70s, not much change.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The aforementioned frontal boundary continues to lift northward
on Sunday, with low pressure riding along it across the area
into Sunday evening. This will again bring thunderstorms to the
area. Heavy rainfall again will be possible with these.
Temperatures will be well below average on Sunday, with highs
struggling to reach 80 for most.

Beyond Sunday, looks like a brief lull in activity could occur
early in the week. However, still a great deal of uncertainty
there, as the upper-level pattern remains unsettled nearby. But
Monday and Maybe Tuesday could see the area in zonal flow, with
less coverage of showers/storms. Highs each day in the low to
mid 80s.

By the middle of next week upper-level flow may once again
buckle, allowing for more disturbed weather across the region.
However, timing of that is still up in the air at this point.
This time of year typically brings about weakly forced events,
so can be a bit tough to nail down this far out. Continue to
monitor latest forecasts for new info.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Patchy low clouds and fog will be an issue each of the next
three late night/early morning periods as plentiful low level
moisture will make its formation easy, if we have clearing. That
said, higher clouds may limit this threat at the terminals.
Otherwise, main concern will be for heavy downpours with
lightning to produce sub-VFR conditions and gusty winds. Best
coverage will generally be afternoon hours, though today, a
disturbance makes storms a bit more likely in the morning.

Sub-VFR conditions expected at times on Sunday, as low pressure
moves along a lifting frontal boundary over the area.

VFR conditions generally expected by Monday, in the wake of the
low, but some showers and storms remain possible in the
afternoon, but with less coverage.

&&

.MARINE...
Generally sub-SCA conditions expected on the waters through
Saturday. Main concern each day will be thunderstorms, primarily
during the afternoon hours, though some may develop during the
mornings. Gusty winds and even a few waterspouts will be
possible with stronger storms.

SCA conditions possible on Sunday in onshore flow. By Monday,
flow shifts offshore, but could remain close to (but should stay
just below) SCA criteria.

&&

.HYDROLOGY...
Significant rain fell in scattered areas around the CWA
yesterday. While not everyone saw heavy rain, most of the CWA
had some rain, so antecedent conditions are growing increasingly
wet. With some locally heavy showers and storms expected this
morning, it seemed prudent to issue a Flash Flood Watch, even
though confidence on really heavy concentrated storms is not
quite as high given somewhat reduced CAPE. Storm coverage may
actually decrease significantly this afternoon, but confidence
on this is not yet high. That said, would not be surprised if
the watch was to be dropped early.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through this evening for DCZ001.
MD...Flash Flood Watch through this evening for MDZ013-014-016>018.
     Flash Flood Watch from 7 AM EDT this morning through this
     evening for MDZ003>006-011-501>508.
VA...Flash Flood Watch through this evening for VAZ025-026-029-
     036>040-050>057-501>504-507-508.
     Flash Flood Watch from 7 AM EDT this morning through this
     evening for VAZ027-028-030-031-505-506.
WV...Flash Flood Watch from 7 AM EDT this morning through this
     evening for WVZ050>053-055-501>506.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...CJL
AVIATION...RCM/CJL
MARINE...RCM/CJL
HYDROLOGY...RCM
Hazardous weather outlook, Aug 13, 5:06 AM EDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
506 AM EDT Thu Aug 13 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-140915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
506 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Storms capable of producing localized heavy rainfall may form
today. A Flash Flood Watch is in effect through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A stationary front may spawn additional thunderstorms with heavy
rainfall through the weekend. Flooding will remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. But any flooding
reports should be relayed to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-140915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
506 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Storms capable of producing localized heavy rainfall may form
today. A Flash Flood Watch is in effect through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A stationary front may spawn additional thunderstorms with heavy
rainfall through the weekend. Flooding will remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. But any flooding
reports should be relayed to the National Weather Service.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:14 PM EDTAreal Flood WarningLWXAugusta, City of Staunton2 hr
Aug 12, 8:21 PM EDTFlash Flood Warning Considerable damage threatLWXAugusta, City of Staunton66 min
Aug 13, 1:49 AM EDTFlash Flood WatchLWXShenandoah19 hr
Aug 13, 5:38 AM EDTAreal Flood WarningLWXPrince William6 hr
Aug 13, 5:54 AM EDTAreal Flood WarningLWXSpotsylvania10 hr
Aug 13, 6:17 AM EDTSpecial Marine WarningLWX118 min
Aug 13, 6:53 AM EDTAreal Flood WarningLWXPrince William6 hr
Aug 13, 7:24 AM EDTAreal Flood WarningLWXPrince William, City of Manassas, City of Manassas Park6 hr
Aug 13, 7:36 AM EDTSpecial Marine WarningLWX78 min
Aug 13, 8:00 AM EDTFlash Flood Warning Considerable damage threatLWXPrince William3 hr
Aug 13, 8:03 AM EDTAreal Flood WarningLWXFauquier6 hr
Aug 13, 8:58 AM EDTAreal Flood WarningLWXFairfax6 hr
Aug 13, 9:27 AM EDTAreal Flood WarningLWXFairfax, City of Fairfax6 hr
Aug 13, 10:00 AM EDTSpecial Marine WarningLWX51 min
Aug 13, 10:54 AM EDTAreal Flood WarningLWXOrange6 hr
Aug 13, 11:14 AM EDTAreal Flood WarningLWXCulpeper6 hr
Aug 13, 1:15 PM EDTAreal Flood WarningLWXPrince William9 hr
Aug 12, 8:50 PM EDTAreal Flood WarningLWXAnne Arundel4 hr
Aug 12, 10:01 PM EDTAreal Flood WarningLWXAllegany4 hr
Aug 13, 8:32 AM EDTAreal Flood WarningLWXCalvert, Charles, Saint Mary's6 hr
Aug 13, 9:25 AM EDTAreal Flood WarningLWXCalvert, Charles, Prince George's, Saint Mary's5 hr
Aug 13, 9:41 AM EDTFlash Flood Warning Considerable damage threatLWXCharles, Prince George's3 hr

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.